Colorado, 2008

Tornadoes and Hail in Colorado, June 20, 2008

June 20, 2008 · NWS BOU · 13 events in 4 counties and zones

Severe thunderstorm developed across the Northeast Plains of Colorado and produced large and tornadoes. Large hail the size of golfballs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm developed across the Northeast Plains of Colorado and produced large and tornadoes. Large hail the size of golfballs was reported. Several tornadoes also touched down but did only minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:10 AM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Jun 20, 2:10 AM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT FRI JUN 20 2008

.SHORT TERM...GRADUAL DRYING CONTINUES TODAY AS LOW LEVEL MOISTURE
MIXES OUT EACH DAY AND IS NOT FULLY REPLENISHED. ANOTHER WEAK
SHORTWAVE DROPS OVER THE RIDGE AXIS INTO THE CENTRAL PLAINS TODAY.
MODELS DO NOT HAVE A GOOD HANDLE ON THIS...NAM HAS IT EAST OF US BY
THIS AFTERNOON. GFS IS SLOWER AND NOT AS WELL DEFINED...BRINGING
SOME LIFT ACROSS EASTERN COLORADO THIS AFTERNOON BUT SOUTH OF THE
AREA BY EVENING. JUDGING FROM THE SATELLITE PICTURE AND CURRENT
UPSTREAM CONVECTION IN WYOMING...A COMPROMISE MAY BE IN ORDER WITH
THE LIFT PASSING OVER THE NORTHEAST CORNER OF THE STATE THIS MORNING
AND PROBABLY DIMINISHING BY THE END OF THE DAY. WHILE THE CONVECTIVE
ENVIRONMENT REMAINS GENERALLY MARGINAL...THE LIFT AND PRESENCE OF
ALREADY ORGANIZED CONVECTION BRUSHING BY WILL PRODUCE MORE NUMEROUS
THUNDERSTORMS NEAR THE EASTERN BORDER. ALONG THE FRONT RANGE
CONVECTION WILL LIKELY BE LATE AGAIN DUE TO THE AMOUNT OF HEATING
NEEDED...MOST LIKELY PEAKING IN THE EARLY EVENING. STILL A SMALL
SEVERE THREAT WITH CAPES 500-1000 J/KG ALONG THE FRONT RANGE AND
AROUND 1000 J/KG ALONG THE EASTERN BORDER. THE MOUNTAINS WERE PRETTY
QUIET YESTERDAY AND ADDITIONAL DRYING WILL MAKE IT SO AGAIN TODAY.
STILL SOME ISOLATED POPS BUT EVEN THAT MAY BE OVERDONE.

DROPPED TEMPS SLIGHTLY TODAY...COMPROMISING BETWEEN GUIDANCE
NUMBERS. DROPPED LOWS TONIGHT WITH DRYING/CLEARING EARLY...AGAIN IN
THE MIDDLE OF GUIDANCE.

.LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE
FORECAST.  UPPER RIDGE WILL REMAIN THE DOMINANT FEATURE WITH ITS
AXIS SHIFTING FM THE GREAT BASIN INTO ERN CO BY SUNDAY AFTERNOON.
THERE WILL BE A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY WITH SOME
MOISTURE TRAPPED UNDER THE RIDGE.  WARMEST DAY APPEARS TO BE ON
SUNDAY.  THE RIDGE IS PROGGED TO CONTINUE OVER THE WEST INTO NEXT
WEEK.  OVERALL DRY BUT LINGERING SUBTROPICAL MOISTURE AND/OR THE
PASSING DISTURBANCE OVERRIDING THE RIDGE COULD IMPROVE THE CHC OF
TSTMS.  HARD TO SAY WHEN THAT MAY OCCUR SO WL STICK WITH A SLIGHT
CHC OF AFTN AND EVNG TSTMS EACH DAY.
&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREATS ARE LIGHTNING AND WIND
GUSTS TO AROUND 30 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Jun 20, 9:57 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT FRI JUN 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF
THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD
MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME
DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED
THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS
WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER
INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO
STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK
FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY
TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK
UPPER LEVEL DISTURBANCE.  EVENING THUNDERSTORMS...ESPECIALLY THOSE
OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN
PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL.
THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The Denver radar (KFTG), 118 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 tornado. Local standard time, as filed.

Tornado, Lincoln

When
June 20, 10:57 AM MST to 11:10 AM MST
Where
Lincoln County, 7.6 mi N of Arriba
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.390, -103.270

A small tornado touched down and caused minor damage.

Hail, Lincoln

When
June 20, 11:02 AM MST
Where
Lincoln County, 5.53 mi N of Arriba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -103.270

Tornado, Lincoln

When
June 20, 11:03 AM MST
Where
Lincoln County, 6.99 mi SSE of Shaw
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.410, -103.270

A small tornado touched down but did no damage.

Hail, Morgan

When
June 20, 4:54 PM MST
Where
Morgan County, 2.76 mi S of Wiggins
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.190, -104.070

Hail, Morgan

When
June 20, 4:59 PM MST
Where
Morgan County, 4.84 mi S of Wiggins
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.160, -104.070

Hail, Morgan

When
June 20, 5:03 PM MST
Where
Morgan County, Wiggins
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.230, -104.070

Tornado, Morgan

When
June 20, 5:04 PM MST
Where
Morgan County, 7.41 mi E of Hoyt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.020, -103.930

A small tornado touched down but did no damage.

Tornado, Adams

When
June 20, 5:30 PM MST
Where
Adams County, 20.64 mi ENE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.850, -103.950

A small tornado touched down but did no damage.

Tornado, Arapahoe

When
June 20, 5:50 PM MST
Where
Arapahoe County, 11.02 mi NE of Deer Trail
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.730, -103.900

A small tornado touched down but did no damage.

Tornado, Lincoln

When
June 20, 6:38 PM MST
Where
Lincoln County, 2.12 mi NW of Genoa
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.300, -103.530

A small tornado touched down but did no damage.

Hail, Lincoln

When
June 20, 6:43 PM MST
Where
Lincoln County, 2.12 mi NW of Genoa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.300, -103.530

Hail, Adams

When
June 20, 7:30 PM MST
Where
Adams County, 18.63 mi NNE of Strasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.960, -104.140

Hail, Lincoln

When
June 20, 7:30 PM MST
Where
Lincoln County, 0.87 mi NW of Hugo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.140, -103.480

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101922, 101913, 101920, 101914, 101915, 101916, 101923, 101924, 101925, 101926, 101917, 101918, 101919.